Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 5, NWS Dodge City, KS

April 30, 20184 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 30, 2018, 7:18 PM CDT for 4 counties in Kansas. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2018, 7:18 PM CDT (00:18 UTC)
Expired
Apr 30, 2018, 8:00 PM CDT
In force
42 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Finney County, KS, Gray County, KS, Lane County, KS, Scott County, KS

The radar

The Dodge City radar (KDDC), 69 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 7:18 PM CDTHAIL 12 S Garden City, KSTHIS REPORT WAS RECEIVED THROUGH SOCIAL MEDIA.
Apr 30, 7:30 PM CDTHAIL 18 Ene Garden City, KSTHIS REPORT WAS RECEIVED THROUGH SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1193 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1673 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
0.3
Supercell composite
10.1

Open this sounding in Storm Lab

The text

As transmitted.

501 
WUUS53 KDDC 010018
SVRDDC
KSC055-069-101-171-010100-
/O.NEW.KDDC.SV.W.0005.180501T0018Z-180501T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
718 PM CDT MON APR 30 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Eastern Finney County in southwestern Kansas...
  Southeastern Scott County in west central Kansas...
  Southern Lane County in west central Kansas...
  Northwestern Gray County in southwestern Kansas...

* Until 800 PM CDT

* At 717 PM CDT, a severe thunderstorm was located 4 miles east of
  Garden City, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Garden City, Pierceville and Amy. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3837 10024 3832 10025 3785 10068 3792 10088
      3850 10070
TIME...MOT...LOC 0017Z 208DEG 45KT 3796 10077 

HAIL...1.00IN
WIND...60MPH
 
$$

Reynolds
3 follow-up statements
628 
WWUS53 KDDC 010028
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
728 PM CDT MON APR 30 2018

KSC055-069-101-171-010100-
/O.CON.KDDC.SV.W.0005.000000T0000Z-180501T0100Z/
Finney KS-Scott KS-Lane KS-Gray KS-
728 PM CDT MON APR 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN FINNEY...SOUTHEASTERN SCOTT...SOUTHERN LANE AND
NORTHWESTERN GRAY COUNTIES...

At 728 PM CDT, a severe thunderstorm was located 11 miles northeast
of Garden City, moving northeast at 50 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Amy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3837 10024 3832 10025 3796 10060 3804 10080
      3850 10070
TIME...MOT...LOC 0028Z 208DEG 45KT 3808 10069 

HAIL...1.25IN
WIND...60MPH
 
$$

Reynolds
222 
WWUS53 KDDC 010041
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
741 PM CDT MON APR 30 2018

KSC069-010050-
/O.CAN.KDDC.SV.W.0005.000000T0000Z-180501T0100Z/
Gray KS-
741 PM CDT MON APR 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GRAY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area.  Therefore, the warning has been cancelled.

LAT...LON 3837 10024 3832 10025 3806 10050 3814 10068
      3850 10070
TIME...MOT...LOC 0040Z 208DEG 45KT 3822 10060 

$$

KSC055-101-171-010100-
/O.CON.KDDC.SV.W.0005.000000T0000Z-180501T0100Z/
Finney KS-Scott KS-Lane KS-
741 PM CDT MON APR 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN FINNEY...EAST CENTRAL SCOTT AND SOUTHERN LANE
COUNTIES...

At 740 PM CDT, a severe thunderstorm was located 17 miles east of
Friend, moving northeast at 50 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Public reported quarter size hail.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Amy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3837 10024 3832 10025 3806 10050 3814 10068
      3850 10070
TIME...MOT...LOC 0040Z 208DEG 45KT 3822 10060 

HAIL...1.25IN
WIND...60MPH
 
$$

Reynolds
990 
WWUS53 KDDC 010057
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
757 PM CDT MON APR 30 2018

KSC055-101-171-010107-
/O.EXP.KDDC.SV.W.0005.000000T0000Z-180501T0100Z/
Finney KS-Scott KS-Lane KS-
757 PM CDT MON APR 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FINNEY...EAST
CENTRAL SCOTT AND SOUTHERN LANE COUNTIES WILL EXPIRE AT 800 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 3837 10024 3832 10025 3806 10050 3814 10068
      3850 10070
TIME...MOT...LOC 0057Z 208DEG 45KT 3841 10047 

$$

Reynolds

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 6:49 PM CDT, 29 minutes earlier.

Area forecast discussion, Apr 30, 6:49 PM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
649 PM CDT Mon Apr 30 2018

.UPDATE...
Issued at 649 PM CDT Mon Apr 30 2018

Updated to lower pops significantly through this evening, but did
not eliminate them completely. A strong dryline has established
across SW KS this evening, with very strong south winds blowing
essentially parallel to the boundary, gusting 40-45 mph. While
instability parameters are quite favorable for convection, the
lack of surface convergence along the dryline (magnified by a
minor capping inversion aloft and cirrostratus limiting
insolation) has so far prohibited convection. Over the next couple
hours, as the dryline does its typical diurnal retreat westward,
increased convergence could still yield an isolated strong/severe
thunderstorm as the latest HRRR iterations suggests. Indeed,
convective plumes continue to show up on boundaries from time to
time. So kept slight chance pops, with a conditional threat for
large hail into this evening. Most of us will remain dry, with
continued south winds and increasing stratus overnight.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 210 PM CDT Mon Apr 30 2018

Severe thunderstorms possible early tonight across southwest
Kansas. This evening will be monitoring convection initiation
along the dry line which is forecast from 21z Monday to 00z
Tuesday to be located from near Liberal to around Dighton. Warm
air still forecast to be in place aloft (near 9C at the 700mb
level at 00z Tuesday). Given this warm air aloft am currently
favoring keeping thunderstorm development early tonight more
widely scattered in nature. However if convection becomes a
little more widespread due to some mid level cooling this evening
these discreet storms should become more linear over time based
on the mean 700mb to 300mb mean flow in relationship to the
dryline. The area that remains favorable for the larger hail
early tonight will be closer to the Oklahoma border where the hail
potential of tennis balls will be possible early tonight. With
the improving low level jet these southern storms are then
expected to linger longer as they spread east across western and
possibly even south central Kansas. Model soundings also indicate
cloud bases will be fairly high so based on this and the forecast
downdraft cape strong damaging winds will also be an issue. The
main event tonight will be focused between 5 pm and 10 pm with the
southern most storms possibly lasting through midnight.

After midnight the dryline will retreat back to the Colorado
border and as a low level jet develops. Model soundings also
indicating some low level moisture will begin to surge back
westward producing areas of stratus. Based on the increasing
clouds and gusty winds continuing overnight will favor keeping
temperatures across western Kansas warmer than guidance.

On Tuesday the dryline is forecast to move east to near highway
183. West of this dryline it will be another dry and windy day.
Conditions once again will be favorable for extreme fire danger
levels while along and east of the dryline the chance for severe
thunderstorms will once again be possible. The approaching cold
front is forecast to be located near the i-70 corridor.
Instability and shear late day will once again favor supercell
development with severe hail parameters suggesting greater than
tennis balls again possible. Strong damaging winds will also be
hazard as will the chance for a few isolated tornadoes. At this
time based on latest models will place the area more favorable for
a few tornadoes being near the triple point in north central
Kansas early Tuesday night.

.LONG TERM...(Tuesday night through Monday)
Issued at 210 PM CDT Mon Apr 30 2018

An upper level trough will cross western Kansas on Thursday as a
surface cold front drops south across Kansas and into Oklahoma.
This will bring an end to the thunderstorms late week along with
some cooler, more seasonal, temperatures returning. Even with this
cool down it does not appear the lows late week will fall much
cooler than the mid to upper 30s at best in a few location late
week. Most areas in western Kansas will likely to see lows mainly
in the upper 30s to mid 40s.

Warmer temperatures will return this weekend along mainly with
dry conditions during the day. This may result in some increasing
fire danger levels this weekend but a subtle upper wave combined
with warm air advection may give rise to some evening/overnight
storms Sunday night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 524 PM CDT Mon Apr 30 2018

Strong S/SW winds will continue to impact aviation operations
through this TAF cycle. South winds continue to gust in the
40-45 kt range early this evening. Once again, south winds will
abate some after sunset, but remain elevated and gusty overnight
in response to another low level jet. Expect winds to gust
25-30 kts all night long. Included another round of LLWS in the
TAFs. Moisture advection continues on these strong south winds,
with a consensus of short term models spreading MVFR stratus cigs
across the eastern terminals through early Tuesday. Kept stratus
minimal at GCK, and kept stratus out of the LBL TAF. Stratus will
burn off by 15z Tuesday, followed by more strong S/SW winds. Winds
on Tuesday are expected to be a few knots less than we have seen
Sunday and Monday. A remote chance of convection near LBL/DDC this
evening, and again near HYS Tuesday afternoon. With limited
coverage, and very little confidence on impacts at the terminals,
kept thunderstorms out of the 00z TAFs for now.

&&

.FIRE WEATHER...
Issued at 210 PM CDT Mon Apr 30 2018

Dry and windy conditions can be expected west of a dry line
Tuesday afternoon. Models differ some on exact location but
generally these models are in good agreement with placing the
lower afternoon dew points west of highway 83. Extreme fire
weather conditions still look likely in this area Tuesday
afternoon. The northern extent will be located just south of a
cold front that will be moving into Syracuse to around the Garden
City area. Will collaborate with our neighbors and issue either a
Fire Watch or Red Flag Warning of portions of extreme southwest
Kansas Tuesday afternoon. Later shifts may need to adjust this if
needed just in case the dry line ends up a little further east.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  60  87  56  84 /  20  10   0  20
GCK  55  85  52  82 /  20   0   0  10
EHA  54  85  53  81 /  10   0   0   0
LBL  60  87  54  85 /  10   0   0  10
HYS  62  84  57  79 /  10  20  10  10
P28  64  86  67  85 /  30  20  10  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
KSZ061-074-084.

Red Flag Warning from 1 PM to 9 PM CDT Tuesday for KSZ074>076-
084>086.

&&

UPDATE...Turner
SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Turner
FIRE WEATHER...Burgert
Hazardous weather outlook, Apr 30, 3:10 PM CDT, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
310 PM CDT Mon Apr 30 2018

KSZ030-031-043>046-061>066-074>081-084>090-011000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
310 PM CDT Mon Apr 30 2018 /210 PM MDT Mon Apr 30 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...This afternoon and tonight.

Day 1 Discussion
----------------

Severe thunderstorms will be possible across portions of west
central and southwest Kansas late this afternoon into early
evening. Any storm that develops south of the Arkansas river will
be capable of producing golf ball to tennis ball size hail and
damaging winds in excess of 60mph. Up to golf ball size hail will
be possible further north.

A red flag warning remains in effect for extreme western Kansas
until 9 pm this evening. Refer to the latest TOPRFWDDC for more
details.

Day 1 Hazards
-------------
* Hail: Elevated risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Non-thunderstorm wind: Elevated risk
* Fire weather: Extreme risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

Thunderstorms will be possible across central and south central
Kansas Tuesday and Wednesday with any developing storms capable of
producing tennis ball size hail or a little larger and damaging
winds in excess of 60mph.

Extreme fire weather conditions expected across southwest Kansas
behind an advancing dryline Tuesday afternoon. A red flag warning
is in effect for extreme western Kansas until 8 pm this evening.
Refer to the latest TOPRFWDDC for more details.

Days 2-7 Hazards
----------------
* Tuesday
  - Lightning: Limited risk
  - Severe thunderstorm: Elevated risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Extreme risk

* Wednesday
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Extreme risk

* Thursday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Friday
  No hazards.

* Saturday
  - Fire weather: Elevated risk

* Sunday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Apr 30, 7:08 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Dodge City KS
708 PM CDT MON APR 30 2018

KSZ063-077-010045-
Gray KS-Finney KS-
708 PM CDT MON APR 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FINNEY AND NORTHWESTERN
GRAY COUNTIES UNTIL 745 PM CDT...

At 707 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles northeast of Plymell, moving northeast at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Garden City, Pierceville and Plymell.

LAT...LON 3782 10097 3822 10069 3806 10040 3774 10079
      3774 10081
TIME...MOT...LOC 0007Z 215DEG 36KT 3783 10082

Reynolds

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:08 PM CDTSpecial Weather StatementDDCFinney37 min
Apr 30, 7:52 PM CDTSpecial Weather StatementDDCLane38 min
Apr 30, 7:56 PM CDTSpecial Weather StatementDDCGray34 min
Apr 30, 8:05 PM CDTSpecial Weather StatementDDCGray40 min
Apr 30, 8:41 PM CDTSpecial Weather StatementDDCNess34 min
Apr 30, 8:44 PM CDTSpecial Weather StatementDDCHodgeman46 min
May 1, 2:53 PM CDTSevere Thunderstorm WarningDDCEllis, Trego52 min
May 1, 3:31 PM CDTSevere Thunderstorm WarningDDCEllis44 min
May 1, 3:55 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness, Pawnee, Rush50 min
May 1, 4:11 PM CDTTornado WarningDDCNess, Pawnee, Rush49 min
May 1, 4:13 PM CDTSevere Thunderstorm WarningDDCEllis17 min
May 1, 4:38 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Kiowa35 min
May 1, 4:40 PM CDTSevere Thunderstorm WarningDDCEllis24 min
May 1, 4:59 PM CDTSevere Thunderstorm WarningDDCRush16 min
May 1, 5:10 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Rush30 min
May 1, 5:12 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa48 min
May 1, 5:14 PM CDTSevere Thunderstorm WarningDDCEllis, Rush46 min
May 1, 5:29 PM CDTTornado WarningDDCEdwards27 min
May 1, 5:47 PM CDTSpecial Weather StatementDDCClark28 min
May 1, 5:53 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Stafford28 min
May 1, 6:11 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Kiowa49 min
May 1, 6:20 PM CDTSpecial Weather StatementDDCRush25 min
May 1, 6:21 PM CDTSevere Thunderstorm WarningDDCStafford24 min
May 1, 6:36 PM CDTTornado WarningDDCComanche24 min
May 1, 6:52 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.